Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 459, NWS Nashville, TN

August 22, 2003Giles County, Lawrence County, Lincoln County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2003, 9:30 PM CDT for Giles County, Lawrence County, Lincoln County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 9:30 PM CDT (02:30 UTC)
Expired
Aug 22, 2003, 10:15 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lawrence County, TN, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2889 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 230230
SVRBNA
TNC055-099-103-230315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
930 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LAWRENCE COUNTY IN TENNESSEE
  LINCOLN COUNTY IN TENNESSEE

* UNTIL 1015 PM CDT

* AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ETHRIDGE TO 5 MILES SOUTHWEST OF
  FAYETTEVILLE...OR FROM 7 MILES NORTH OF LAWRENCEBURG TO 5 MILES
  SOUTHWEST OF FAYETTEVILLE...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  LAWRENCEBURG AROUND 950 PM CDT
  ELKTON AROUND 955 PM CDT
  LORETTO AROUND 1015 PM CDT

WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS
LINE OF SEVERE THUNDERSTORMS. HOWEVER, THE MAIN THREAT IS DAMAGING
WIND. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM
OUTSIDE WALLS AND WINDOWS.

LAT...LON 3545 8738 3514 8651 3471 8662 3502 8749

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:10 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 1:10 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT FRI AUG 22 2003

SURFACE BOUNDARY CONTINUES TO SLIP SOUTHWARD AND AT MID-AFTERNOON
STRETCHED ACROSS SOUTHERN INDIANA/ILLINOIS. NORTH WIND AND LOWER
DEWPOINTS WERE FOLLOWING THE PASSAGE OF THE FRONT. VERY LITTLE IN
THE WAY OF SHOWERS/TSTMS PRECEDING THE FRONT THIS AFTERNOON. SOME
CAPPING MAY BE TAKING PLACE AS SUBSIDENCE IS QUITE STRONG ALONG
WITH WARM 700 MB TEMPS.

AVN/NGM AGREE IN BRINGING BOUNDARY THROUGH WHILE ETA STALLS IT
ACROSS THE MID STATE ON SATURDAY. WARM UPPER LEVEL ANTICYCLONE
SPRAWLED ACROSS THE US CENTERED IN CENTRAL PLAINS TODAY. UPPER
RIDGE BUILDS EASTWARD OVER THE WEEKEND. THIS WILL KEEP TEMPS QUITE
WARM.

WILL GO WITH A 30 POP ACROSS THE BOARD FOR TONIGHT AS BOUNDARY GETS
CLOSER. WILL KEEP A 20 GOING OVER THE NORTH ON SATURDAY WITH A 30 POP
OVER THE SOUTH. WILL KEEP SUNDAY DRY FOR NOW BUT CANT RULE OUT
ISOLATED CONVECTION

PRELIMINARY NUMBERS:
NASHVILLE  72 90 67 92 69  321
CROSSVILLE 68 86 63 88 64  321

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 22, 5:00 PM CDT, 4 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
A PREFRONTAL SURFACE TROUGH WAS DEVELOPING IN CENTRAL KENTUCKY THIS
AFTERNOON...ASSOCIATED WITH A FLARE UP OF THUNDERSTORMS. IN MIDDLE
TENNESSEE...THERE IS PLENTY OF HEAT AND MOISTURE AVAILABLE FOR STORM
DEVELOPMENT THIS EVENING...AS THE SYSTEM MOVES SOUTH. THUS ISOLATED
TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE...
ALONG AND NORTH OF A LINE FROM SOUTH METRO NASHVILLE INTO THE CENTRAL
CUMBERLAND PLATEAU. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...AND ISOLATED STORMS COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT WILL ENTER MIDDLE TENNESSEE SATURDAY MORNING AND
MOVE SLOWLY SOUTHWARD. BY SUNDAY MORNING THE FRONT WILL BE LOCATED
SOUTH OF THE REGION. THERE IS A SMALL CHANCE OF LOCALLY SEVERE
THUNDERSTORMS...POSSIBLY PRODUCING DAMAGING WIND AND HAIL.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE THIS
EVENING.

04

In the hours before

Local storm report, Aug 22, 8:10 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0810 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    2 E HENDERSONVILLE        TN   55 MPH TSTORM WIND
08/22/03   SUMNER                         SPOTTER

BOYD
Local storm report, Aug 22, 8:16 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0816 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    5 ESE NASHVILLE           TN   60 MPH TSTORM WIND
08/22/03   DAVIDSON                       SPOTTER

BOYD
Local storm report, Aug 22, 8:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0832 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    6 ENE MOUNT JULIET        TN   WIND DAMAGE
08/22/03   WILSON                         LARGE TREE DOWN HIWAY 70
                                          AND 109
                                          SPOTTER

BOYD
Local storm report, Aug 22, 9:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0904 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    MURFREESBORO              TN   58 MPH WIND GUST
08/22/03   RUTHERFORD                     OCCURRED AT MURFREESBORO
                                          AIRPORT...REPORTED BY
                                          AIRPORT EMPLOYEE

0802 PM    NASHVILLE                 TN   WIND DAMAGE
08/22/03   DAVIDSON                       TREES DOWN AT I-440 AND
                                          CLAYTON AVE...REPORTED BY
                                          SPOTTER

0730 PM    HENDERSONVILLE            TN   65 MPH WIND GUST
08/22/03   SUMNER                         REPORTED BY SPOTTER

0726 PM    7 N GALLATIN              TN   WIND DAMAGE
08/22/03   SUMNER                         TREES DOWN IN THE GRABALL
                                          COMMUNITY...REPORTED BY
                                          SPOTTER

0715 PM    GALLATIN                  TN   WIND DAMAGE
08/22/03   SUMNER                         NUMEROUS TREES AND POWER
                                          LINES DOWN BETWEEN GALLATIN
                                          AND PORTLAND...REPORTED BY
                                          SPOTTER

0714 PM    9 SE CROSSVILLE           TN   WIND DAMAGE
08/22/03   CUMBERLAND                     TREE LIMBS DOWN ON HIGHWAY
                                          68 NEAR GRASSY
                                          COVE...REPORTED BY SPOTTER

STEIGERWALDT
Local storm report, Aug 22, 9:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
920 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    UNIONVILLE                TN   FLOODING
08/22/03   BEDFORD                        MINOR STREET FLOODING.
                                          REPORTED BY NWS TRAINED SPOTTER

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:21 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith39 min
Aug 22, 7:23 PM CDTTornado WarningOHXRobertson, Sumner37 min
Aug 22, 7:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson48 min
Aug 22, 7:49 PM CDTSevere Thunderstorm WarningOHXDavidson41 min
Aug 22, 8:00 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Marshall, Maury, Rutherford, Williamson and 1 more45 min
Aug 22, 8:25 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren50 min
Aug 22, 8:45 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Lawrence, Lincoln, Marshall, Maury and 1 more45 min
Aug 22, 8:57 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys48 min
Aug 22, 9:02 PM CDTSevere Thunderstorm WarningOHXFranklin43 min
Aug 22, 9:39 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.